Public Health sounds the alarm on fentanyl deaths in teenagers

Friday, October 11, 2019

Public Health of Seattle and King County is sounding the alarm on fentanyl.

Sadly, there has been a recent increase in overdose deaths in King County, driven largely by fentanyl found in illicit pills and powders. These deaths are occurring more frequently among people 18 or younger.

They are buying the drugs online or 'on the street.'

WARNING: Beware of counterfeit pills that may look like prescription drugs. They likely contain fentanyl. Do not consume any pill that you do not directly receive from a pharmacy or your prescriber. Pills purchased online are not safe.

WHAT IS FENTANYL?

Fentanyl is a powerful synthetic opioid drug that is approximately 100 times more powerful than other opioids. Fentanyl is often added to illicit street drugs such as fake pills and white powder. 

Fentanyl and other opioids cause overdose by slowing breathing and eventually can cause death.

WHAT DOES FENTANYL LOOK LIKE?

In King County, fentanyl is most commonly seen in blue, greenish, or pale colored counterfeit pills. There may be other colors. These pills may be marked as “M30” and sometimes as “K9,” “215,” and “v48.” Fentanyl may also be in white powders. 

Oxycodone pills that are sold on the street or online likely contain fentanyl.

You can’t smell or taste fentanyl. You can’t tell if there’s fentanyl in the pills by looking at them.

The amount of fentanyl can vary between pills, even within the same batch. While a single pill might get a person high without killing them, another pill could be fatal.


WHAT TO DO TO PREVENT FATAL OVERDOSES: Know the signs of an overdose or excessive opioid use. 

Someone may be overdosing if they:
  • Won’t wake up or it’s difficult to awaken them
  • Have slow or no breathing
  • Have pale, ashy, cool skin
  • Have blue lips or fingernails
  • Abnormal snoring pattern (e.g., unusually loud)
  • Extreme drowsiness
If you witness an overdose, call 9-1-1 right away. Washington State’s Good Samaritan law will protect you and the person who is overdosing from drug possession charges.

Narcan
Give naloxone (Narcan), a nasal spray that counteracts the life-threatening effects of an opioid overdose.

Anyone in Washington state can now obtain naloxone "Dr. Kathy Lofy, the state’s health officer, signed a “standing order” for Naloxone, also known by the brand name Narcan. 

"The order is statewide and allows any person or organization to obtain the medication from a pharmacy without a prescription." --The Seattle Times

Washington residents covered by Apple Health, the state's Medicaid program, can get Naloxone at no cost. The state encourages people to call a pharmacy ahead of time. DOH began a program in February to distribute Naloxone kits statewide, and expects to pass out 11,000 during the program's first year.

Chain pharmacies that offer naloxone throughout WA State:
Get rid of unused or expired medications. Find a medicine return drop-box near you or text MEDS to 667873 

If you think someone is overdosing, do not let them fall back asleep.
 
TREATMENT WORKS

Many different treatment options are available across King County, including medications to treat opioid use disorder. Visit the Washington Recovery Help Line or call 1-866-789-7511.



0 comments:

Post a Comment

We encourage the thoughtful sharing of information and ideas. We expect comments to be civil and respectful, with no personal attacks or offensive language. We reserve the right to delete any comment.

ShorelineAreaNews.com
Facebook: Shoreline Area News
Twitter: @ShorelineArea
Daily Email edition (don't forget to respond to the FeedBurner email)

  © Blogger template The Professional Template II by Ourblogtemplates.com 2009

Back to TOP